Posted on 08 Aug. 2018
Slater and Gordon lawyers have seen a worrying rise in the number of Western Australians suffering poorly or wrongly administered cortisone injections.
Cortisone injections are administered for conditions such as bursitis, arthritis, nerve pain, gout, plantar fasciitis and tendinitis.
Slater and Gordon client Nicola Ninyett, 50, visited her GP in January 2016 after suffering a lower back injury at work, which resulted in buttock pain and sciatica.
On February 3, the GP performed right and left tronachanteric bursal (hip) injections (cortisone), hours after which she started experiencing worsening pain that radiated down her right leg and prevented her from walking.
After several weeks of pain and further investigations, Ms Ninyett was diagnosed with septic arthritis and had to undergo hip replacement surgery. She now has restrictions with her ability to walk, sit and stand, impaired balance, inability to run, squat, swimming bend or work.
“I can’t even begin to talk about the pain, anxiety and distress I have been through over the past two years,” Ms Ninyett said. “We go to doctors hoping that they have our best interests at heart but clearly mistakes are happening and it is scary how common these injections are.
“People seem to have cortisone injections without really understanding what the injection is or the risks but they really do need to know.”
Senior Slater and Gordon Lawyer Karina Hafford said she had unfortunately seen a rise in the number of people whose conditions had worsened after receiving a cortisone injection, to the point they have had a debilitating impact on the person’s life.
Ms Hafford said, if administered incorrectly or unnecessarily, cortisone could cause a list of serious side effects including allergic reactions, palpitations, hot flushes, insomnia, mood disturbances, infection, bruising, fat atrophy, hypopigmentation (whitening of the skin).
She said that if appropriate, cortisone injections should be administered by a radiologist who can see where the needle is being inserted while being viewed on ultrasound so that medical practitioner can ensure that it is injected into the right place. By doing this they can consider any underlying structural issues that are apparent on the imaging.
“Three years ago we hadn’t even considered these types of claims, but now we have multiple cases,” Ms Hafford said. “Cortisone injections can offer easy pain solutions for pain relief but we have to question whether they should be administered by a radiologist using an ultrasound instead of a GP who might not have the experience or equipment.
“We have clients who have been given the impression that the injection will fix their problems, but people need to know that if it’s not done properly or is done for the wrong reasons, conditions will not improve and could possibly worsen.
“I think for some GPs it’s easier to give them the injection instead of referring the patient for testing to identify the underlying issue and or referring for other treatment such as physiotherapy, anti-inflammatory medications, exercise or surgery”.
“I have concerns that some patients undergo a cortisone injections, going for a “quick fix” but aren’t aware of the potential serious side effects.
“If you decide to go ahead with a cortisone injection, check that the general practitioner is appropriately trained and experienced in the injection procedures and if not, opt to be referred to a radiologist”.